Using time-varying tolls to optimize truck arrivals at ports

Xiaoming Chen, Xuesong Zhou, George F. List

Research output: Contribution to journalArticle

59 Scopus citations

Abstract

An analytical point-wise stationary approximation model is proposed to analyze time-dependent truck queuing processes with stochastic service time distributions at gates and yards of a port terminal. A convex nonlinear programming model is developed which minimizes the total truck turn time and discomfort due to shifted arrival times. A two-phase optimization approach is used to first compute a system-optimal truck arrival pattern, and then find a desirable pattern of time-varying tolls that leads to the optimal arrival pattern. Numerical experiments are conducted to test the computational efficiency and accuracy of the proposed optimization models.

Original languageEnglish (US)
Pages (from-to)965-982
Number of pages18
JournalTransportation Research Part E: Logistics and Transportation Review
Volume47
Issue number6
DOIs
StatePublished - Nov 2011
Externally publishedYes

Keywords

  • First best toll pricing
  • Port management
  • Stochastic service time distribution
  • Time-dependent queuing model

ASJC Scopus subject areas

  • Business and International Management
  • Civil and Structural Engineering
  • Transportation

Fingerprint Dive into the research topics of 'Using time-varying tolls to optimize truck arrivals at ports'. Together they form a unique fingerprint.

  • Cite this